High Wind, Parmer
- When
- April 27, 7:56 PM CST to 7:57 PM CST
- Where
- Parmer forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Late on the evening of the 27th, severe wind gusts were occurring in the extreme southwestern Texas Panhandle while flash flooding was transpiring in Stonewall County. A dryline which had mixed east of the Rolling Plains during the daytime had retreated back into the southeastern Rolling Plains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Late on the evening of the 27th, severe wind gusts were occurring in the extreme southwestern Texas Panhandle while flash flooding was transpiring in Stonewall County. A dryline which had mixed east of the Rolling Plains during the daytime had retreated back into the southeastern Rolling Plains. Very unstable air east of the dryline and convergence along the dryline allowed intense thunderstorms to develop. These thunderstorms trained over eastern Stonewall County for several hours producing flash flooding along US Highway 380 between Aspermont and Old Glory. At the same time, a pacific cold front crossing into West Texas from the west generated severe wind gusts behind the front across the extreme southwestern Texas Panhandle.
High wind gusts from the Texas Tech University West Texas mesonet network are below:
70 mph at Amherst (Lamb County),|65 mph at Earth (Lamb County),|65 mph at Muleshoe (Bailey County), and|65 mph at Friona (Parmer County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 27, 5:51 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 651 PM CDT Sat Apr 27 2024 ...New AVIATION... .SHORT TERM... (This evening through Sunday morning) Issued at 214 PM CDT Sat Apr 27 2024 Forecast remains on track for today. Dryline as of 1 pm was located from east of Childress to Guthrie. This dryline will slowly mix east through the afternoon with additional thunderstorm development possible along it across the southern Rolling Plains. The environment will remain juicy with MLCAPE of around 3000 J/Kg with effective bulk shear of 45 kts which is supportive of very large hail and damaging winds. There is a non-zero tornado threat however the best environment for tornadoes remains east of our forecast area. Behind the dryline, westerly winds are increasing and will become gusty for locations on the Caprock with sustained winds of 20- 25 mph and wind gusts to 45 mph. These strong winds and dry air are leading to elevated to critical fire weather conditions on the Caprock, please see the fire weather discussion below for more information. A Pacific cold front will sweep east across the forecast area this evening and as the front overtake the dryline a third and final round of strong to severe thunderstorms is possible primarily across the Southern Rolling Plains with a hail/wind threat. This activity will quickly sweep eastward and out of our area by midnight. Skies will gradually clear overnight as low temperatures drop into the 40s on the Caprock and mid 50s. /WI && .LONG TERM... (Sunday through next Friday) Issued at 214 PM CDT Sat Apr 27 2024 The negatively-tilted trough will rotate into the west-central Great Plains tomorrow while the respective lows become vertically-stacked, resulting in a weakening cold front to move through the CWA during the morning hours. Weak cyclogenesis along the edge of the Mescalero Escarpment will cause winds to back westward by tomorrow afternoon while also remaining light as the primary jet streak in the mid-levels translates into the Ozark Mountain region. Confluent flow on the backside of the departing system will result in a subsidence layer advecting overhead, which will cap mixing heights near 700 mb. Temperatures will peak in the middle 70s to middle 80s from west-to-east, respectively, tomorrow. Gradual geopotential height rises will follow heading into Monday as the upper air pattern deamplifies less a small-scale wave propagating through the mean flow which will maintain lee cyclogenesis across West Texas. Temperatures on Monday will be a few degrees warmer as the westerly fetch remains intact which, when combined with full insolation, will result in very deep boundary-layer mixing with PBL heights ascending to near 600 mb. However, despite the excellent mixing profiles, only a light breeze is expected as the flow aloft is bereft of any jet streak. The geometry of the mid/upper-level flow further north over the central and northern Great Plains should also augment the position of the dryline and keep it stalled in the eastern Rolling Plains on Sunday and Monday. A high-level, split-flow pattern is forecast to translate across western North America heading into mid-week, with a broadly anticyclonic 250 mb jet streak arcing over northern Mexico and into far southwestern Texas as the left-exit region of this feature emerges over the CWA. Slightly negative geopotential height tendencies associated with the glancing influence of a larger-scale gyre situated over the northern Rocky Mountains and central Canada is forecast to maintain the dryline in the eastern Rolling Plains. Despite the attenuation of the deep-layer split-flow, the increase in southwesterly winds in conjuction with intense, diabatic heating, is expected result in a sharp, well-defined dryline across the Rolling Plains on Tuesday afternoon. Strong, mixed-layer theta-e advection despite only 20-25 kt of westerly, mid-level flow, will also facilitate the development of sizable CAPE, with mixed-layer parcels potentially yielding >=2,500 J/kg amidst cross-boundary shear vectors and straight hodographs. Severe thunderstorms will be possible late Tuesday afternoon across the eastern Rolling Plains as surface temperatures breach 90 degrees. The large, cyclonic gyre located over the northern Rocky Mountains into western and central Canada is forecast to remain intact as a mid/upper-level ridge steadily amplifies over the northeastern Pacific Ocean on Wednesday into Thursday. Discrepancies exist among the global NWP guidance suites on the potential evolution of the shortwave troughing embedded within this cyclonic gyre, and whether or not said feature is positively- or neutrally-tilted. Regardless of the orientation of the shortwave troughing, the persistence of the gyre will maintain a belt of southwesterly/broadly cyclonic flow eclipsing West Texas throughout the middle and latter half of the week. The geostrophic deformation associated with the geopotential height falls (albeit gradual) will also result in daily sloshing of the dryline, with indications of the dryline generally bisecting the CWA along the Caprock Escarpment; however, the exact positioning of the dryline on Wednesday and Thursday remains uncertain and will be refined over the next couple of days. Locations within the moist sector/east of the dryline will have chances for thunderstorms on Wednesday and Thursday afternoon. Semi-cross-boundary shear vectors garner confidence in the potential for storms becoming severe; however, predictability in mesoscale features and interactions becomes limited by this point as it enters the D5-D6 period. A cold front is forecast to move through the region by the end of the week due to the progressive, northern-stream flow; however, the timing of the cold front will be dictated by the eventual position and tilt of the aforementioned shortwave trough pivoting through the southern tranche of the synoptic gyre. Thereafter, indications are for the return of broad troughing emerging from the western U.S. by next weekend. The blended PoPs have been maintained area-wide for next weekend owing to discrepancies among the global NWP guidance on the magnitude and position of the western troughing. Sincavage && .AVIATION... (00Z TAFS) Issued at 640 PM CDT Sat Apr 27 2024 VFR conditions expected at all three TAF sites. There is a small chance of strong to severe thunderstorms are KCDS this evening. If a storm affects the KCDS terminal, strong and erratic winds along with large hail will be possible. However TS mention has been omitted at this site due to low confidence and what will likely be isolated storms initially before rushing east of the KCDS terminal. Additionally, model guidance is showing what may be virga showers moving west to east across all three terminals from about 02-04z at KPVW and KLBB and closer to 08-10Z at KCDS. These virga showers could produce strong and erratic winds as well but confidence is again low that this will occur. && .FIRE WEATHER... Issued at 214 PM CDT Sat Apr 27 2024 Near-critical to critical fire weather conditions are ongoing across the western South Plains and the far southwestern TX Panhandle this afternoon. Here, sustained southwest winds of 20 to 30 mph with gusts to 45 mph along with minimum RH values in the low teens will support RFTI values of 4 to 6. A Red Flag Warning remains in effect for this area from 1 PM until 8 PM CDT. Several rounds of isolated to scattered thunderstorms are possible across the Rolling Plains this afternoon and evening, which will produce cloud to ground lightning as well as gusty and erratic winds. This activity will come to an end by midnight with clearing skies through the night. Overnight recoveries will rebound above 50 percent area wide. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for TXZ021-022-027- 028-033-034-039. && SHORT TERM...58 LONG TERM....09 AVIATION...17
Hazardous Weather Outlook National Weather Service Lubbock TX 758 PM CDT Sat Apr 27 2024 TXZ021>044-290100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 758 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. Severe thunderstorms are possible this evening across the Rolling Plains. Large hail up to 2 inches in diameter, wind gusts to 70 mph, and a tornado or two will be possible with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances return Tuesday through Friday, some of which could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Cannon AFB radar (KFDX), 77 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
3 high wind, 1 flash flood. Local standard time, as filed.
Beginning around 1700 CST to 1800 CST, severe thunderstorms began to train over eastern Stonewall County. These thunderstorms continued to back build for several hours not ending until approximately 2200 CST. Periodic rainfall rates of one to two inches per hour were estimated within this activity with a total of three to four inches of rainfall. Late in the evening, the Stonewall County sheriff's office stated that water was nearly flowing over US Highway 380 between Aspermont and Old Glory. Downstream of the reported flooding, the Double Mountain Fork Brazos River near Rule in Haskell County, Texas saw its fourth highest flow in the past four years of 2740 cubic feet per second.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165816, 1165815, 1165848, 1165817.